Written by Scott Campbell.
Published at 13:00 BST on Thursday, 2nd August 2012.
 
Lanarkshire case of Anthrax originated from Cumbernauld, a source tells Cumbernauld Media

Cumbernauld Media have learned that the recent injection of anthrax originated in Cumbernauld.
 
Cumbernauld Media can exclusively reveal that the patient affected by anthrax after attempting to eject heroin was affected in the Pine Grove area of Cumbernauld.
 
The incident, which occurred on Tuesday 24th July 2012, caused the drug user to taken to hospital by an ambulance crew after police officers were called to the scene.
 
A source, who lives close to the scene told Cumbernauld Media that what she witnessed was “frightening”, as numerous emergency vehicles attended the scene in Abronhill on the night of Tuesday 24th July.
 
Commenting after the incident was confirmed, in Lanarkshire, Doctor David Cromie, Consultant in Public Health Medicine at NHS Lanarkshire said: “It is possible that heroin contaminated with anthrax may be circulating in Lanarkshire and potentially other parts of Scotland. There have been recent reports of anthrax from contaminated heroin in other Western European Countries, the most recent reported outbreak being in Germany.
 
“It is important that drug users are aware of the particular dangers involved when they are injecting heroin.
 
“Clinicians and microbiologist are on alert to the possibility of anthrax in heroin users who present with appropriate signs and symptoms. Injecting drug users known to Lanarkshire addiction services are being contacted to raise their awareness.
 
“The advice to drug users is to avoid all heroin use, which we recognise may be very difficult for drug users to follow.”
 
Dr Cromie added: “Muscle-popping, skin-popping, and injecting when a vein has been missed are particularly dangerous. Smoking heroin carries much less risk than injecting it. If there is any pain or swelling around an injection site drug users should seek urgent medical attention.”
 
Neither Strathclyde Police nor NHS Lanarkshire were available to comment on the exact location of the incident, but NHS Lanarkshire has issued advice to drug users.
 
  • Don't use heroin;
  • If you have to use heroin, smoke it instead of injecting. (Muscle-popping, skin-popping and missing the vein are particularly dangerous);
  • Don't share needles, syringes, cookers/spoons or other 'works' with other drug users;
  • Use clean works for each injection (don't re-use needles);
  • Cleanliness is important: prepare in a clean place and carefully wash hands and skin first;
  • If you get swelling, redness, or pain where you have injected yourself, or pus collects under the skin, you should get a doctor to check it out immediately, especially if the infection seems different to others you may have had in the past.
  • Further advice for injecting drug users in available on the IDU website: http://www.iduoutbreak.hps.scot.nhs.uk/
  • Further information on anthrax is available on the HPS website: http://www.documents.hps.scot.nhs.uk/giz/faqs/anthrax-humans.pdf
 
 
See also...